Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 67, NWS Lake Charles, LA

July 13, 2003Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 13, 2003, 6:44 PM CDT for Rapides Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 6:44 PM CDT (23:44 UTC)
Expired
Jul 13, 2003, 7:30 PM CDT
In force
46 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1778 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WUUS54 KLCH 132344
SVRLCH
LAC079-140030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
642 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA

* UNTIL 730 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ALEXANDRIA...MOVING
  SOUTHWEST AT 15 MPH.

* THIS STORM WILL BE NEAR...
  KISATCHIE NATIONAL FOREST BY 700 PM CDT
  HINESTON BY 715 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3120 9254 3137 9262 3124 9281 3105 9276

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT SUN JUL 13 2003

.OVERVIEW...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING AGAIN THIS AFTERNOON AND
MOVING SOUTHWEST AROUND PERIPHERY OF UPPER LEVEL RIDGE. HIGH
PRESSURE IN THE MID AND UPPER LEVELS WILL REMAIN OVER AREA FOR THE
NEXT SEVERAL DAYS.

.SHORT TERM...
A SHORTWAVE MOVING SOUTH OUT OF AR WILL BRING SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN LOUISIANA...SOME OF THESE SHOULD
HOLD TOGETHER AS THEY MOVE INTO CENTRAL LOUISIANA SO WILL GO WITH
ISOLATED POPS OVER THAT AREA FOR TONIGHT. 18Z KLCH SOUNDING INDICATES
PW OF 1.7 INCHES WITH CAPE OF 1500 J/KG...SO HAVE ADEQUATE MOISTURE
AND INSTABILITY FOR CONVECTIVE ACTIVITY. WILL ALSO SEE SHOWERS AND
THUNDERSTORMS ALONG THE COAST AND OVER THE COASTAL WATERS CONTINUE
THROUGH THIS EVENING DUE TO CONVECTION ALONG THE NORTHERN EDGE OF
CLAUDETTE. EXPECT TO SEE SCATTERED SHOWERS AND THUNDERSTORMS AGAIN ON
MONDAY MAINLY ALONG THE SOUTHERN PARISHES AND COASTAL WATERS AS
CLAUDETTE MOVES CLOSER TO THE SOUTH TEXAS COAST.

.EXTENDED...
TYPICAL SUMMERTIME WEATHER WILL RESUME AFTER TUESDAY AS CLAUDETTE
MOVES INLAND. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
EACH AFTERNOON THROUGH NEXT WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 75 91 75 90 / 20 20 00 20
KBPT 76 92 76 91 / 00 20 00 20
KAEX 72 94 72 93 / 20 20 00 20
KLFT 75 91 75 90 / 20 20 00 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LCH...SCA GMX450-475...HIGH ISLAND TO ATCHAFALAYA RIVER OUT 60NM.
LA...NONE.
TX...NONE.

24
Hazardous weather outlook, Jul 13, 4:51 AM CDT, 13 hours 53 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
WARM HIGH PRESSURE WILL PREVAIL ACROSS THE FORECAST AREA.

SEASONABLE TEMPERATURES ARE EXPECTED FOR THE NEXT FEW DAYS. DRY AIR
INTRUSION AT THE MID LEVELS WILL INHIBIT THE FORMATION OF AFTERNOON
SHOWERS AND THUNDERSTORMS.

THE MAIN PROBLEM IS OVER THE COASTAL WATERS. SWELLS FROM TROPICAL
STORM CLAUDETTE ARE FORECAST TO REACH 7 TO 9 FEET TONIGHT. A SMALL
CRAFT ADVISORY IS IN EFFECT.

SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
LONG PERIOD SWELLS WILL PERSIST ACROSS THE COASTAL WATERS INTO
MONDAY. OTHERWISE, SEASONABLE TEMPERATURES ALONG WITH THE TYPICAL
AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ASSISTANCE OF STORM SPOTTERS, HAM RADIO OPERATORS, AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED.

TRARES

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.